Protecting the Gift Excerpt
In This Article:
Remember those orange-flavored baby aspirin tablets? They're not usually for kids anymore.
Children and teenagers should never take aspirin, or products containing aspirin or other salicylates, if they have chickenpox or flu symptoms or are recovering from these or other viral illnesses. Such aspirin use has been associated with Reye syndrome, a rare but serious condition that can cause death.
"The incidence of Reye syndrome has dropped dramatically," says Debbie Lumpkins, an FDA microbiologist in the Office of OTC Drugs, "but that doesn't mean it can't still happen."
FDA has proposed adding a more descriptive warning label on aspirin and other products containing salicylates. The label would describe symptoms of Reye syndrome in more detail than it does now.
To reduce fever safely in children, use acetaminophen or ibuprofen products.
We hope you found this reprint from FDA Consumer magazine useful and informative. FDA Consumer, the magazine of the U.S. Food and Drug Administration, provides a wealth of information on FDA-related health issues: food safety, nutrition, drugs, medical devices, cosmetics, radiation protection, vaccines, blood products, and vetrinary medicine. For a sample copy of FDA Consumer and a subscription order form, write to: Food and Drug Administration, HFI-40, Rockville, MD 20857. FDA on the internet: http://www.fda.gov/
FDA CONSUMER MAGAZINE
This reprint contains revisions made in May 1996.
This article originally appearedin the January/February 1996 FDA Consumer.
Publication No. (FDA) 96-3223
More on: Childhood Safety